The Annals of Applied Probability

A multiclass closed queueing network with unconventional heavy traffic behavior

J. M. Harrison and R. J. Williams

Full-text: Open access


We consider a multiclass closed queueing network model analogous to the open network models of Rybko and Stolyar and of Lu and Kumar. The closed network has two single-server stations and a fixed customer population of size n. Customers are routed in cyclic fashion through four distinct classes, two of which are served at each station, and each server uses a preemptive-resume priority discipline. The service time distribution for each customer class is exponential, and attention is focused on the critical case where all four classes have the same mean service time. Letting n approach infinity, we prove a heavy traffic limit theorem that is unconventional in three regards. First, in our heavy traffic scaling of both queue-length processes and cumulative idleness processes, time is compressed by a factor of n rather than the factor of $n^2$ occurring in conventional theory. Second, the spatial scaling applied to some components of the queue-length and idleness processes is that associated with the central limit theorem, but the scaling applied to other components is that associated with the law of large numbers. Thus, in the language of queueing theory, our heavy traffic limit theorem involves a mixture of Brownian scaling and fluid scaling. Finally, the limit process that we obtain is not an ordinary reflected Brownian motion, as in conventional heavy traffic theorems, although it is related to or derived from Brownian motion.

Article information

Ann. Appl. Probab., Volume 6, Number 1 (1996), 1-47.

First available in Project Euclid: 18 October 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22] 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx] 90B15: Network models, stochastic 90B22: Queues and service [See also 60K25, 68M20]

Closed multiclass queueing networks heavy traffic theory reflecting barrier Brownian motion $\mathbf{M}_1$ convergence


Harrison, J. M.; Williams, R. J. A multiclass closed queueing network with unconventional heavy traffic behavior. Ann. Appl. Probab. 6 (1996), no. 1, 1--47. doi:10.1214/aoap/1034968064.

Export citation


  • 1 BILLINGSLEY, P. 1968. Convergence of Probability Measures. Wiley, New York.
  • 2 BREMAUD, P. 1981. Point Processes and Queues. Springer, New York. ´
  • 3 CHEN, H. and MANDELBAUM, A. 1991. Leontief sy stems, RBV's and RBM's. In Applied Z. Stochastic Analy sis M. H. A. Davis and R. J. Elliott, eds. 1 43. Gordon and Breach, New York.
  • 4 CHEN, H. and MANDELBAUM, A. 1991. Stochastic discrete flow networks: diffusion approximations and bottlenecks. Ann. Probab. 19 1463 1519.
  • 5 CHUNG, K. L. and WILLIAMS, R. J. 1990. Introduction to Stochastic Integration, 2nd ed. Birkhauser, Boston. ¨
  • 6 DAI, J. G. and WEISS, G. 1996. Stability and instability of fluid models for certain re-entrant lines. Math. Oper. Res. To appear.
  • 7 DAI, J. G. and WILLIAMS, R. J. 1995. Existence and uniqueness of semimartingale reflecting Brownian motions in convex poly hedrons. Teor. Veroy atnost. i Primenen. 40 3 53 Z. in Russian ; Theor. Probab. Appl. 21. To appear.
  • 8 ETHIER, S. N. and KURTZ, T. G. 1986. Markov Processes. Wiley, New York.
  • 9 HARRISON, J. M. 1985. Brownian Motion and Stochastic Flow Sy stems. Wiley, New York.
  • 10 HARRISON, J. M. and NGUy EN, V. 1993. Brownian models of multiclass queueing networks: current status and open problems. Queueing Sy stems Theory Appl. 13 5 40.
  • 11 HARRISON, J. M. and NGUy EN, V. 1995. Some badly behaved closed queueing networks. In Z. Stochastic Networks F. P. Kelly and R. J. Williams, eds. Springer, New York.
  • 12 HARRISON, J. M., WILLIAMS, R. J. and CHEN, H. 1990. Brownian models of closed queueing networks with homogeneous customer populations. Stochastics Stochastics Reports 29 37 74.
  • 13 KURTZ, T. G. 1991. Random time changes and convergence in distribution under the Meyer Zheng conditions. Ann. Probab. 19 1010 1034.
  • 14 KURTZ, T. G. and PROTTER, P. 1991. Weak limit theorems for stochastic integrals and stochastic differential equations. Ann. Probab. 19 1035 1070.
  • 15 LU, S. H. and KUMAR, P. R. 1991. Distributed scheduling based on due dates and buffer priorities. IEEE Trans. Automat. Control 36 1406 1416.
  • 16 POMAREDE, J. L. 1976. A unified approach via graphs to Skorohod's topologies on the function space D. Ph.D. dissertation, Dept. Statistics, Yale Univ.
  • 17 PROTTER, P. 1990. Stochastic Integration and Differential Equations. Springer, New York.
  • 18 Ry BKO, A. N. and STOLy AR, A. L. 1991. Ergodicity of stochastic processes describing the operation of an open queueing networks. Problemy Peredachi Informatsii 28 2 26.
  • 19 SHARPE, M. 1988. General Theory of Markov Processes. Academic Press, San Diego.
  • 20 SKOROKHOD, A. V. 1956. Limit theorems for stochastic processes. Theory Probab. Appl. 1 261 290.
  • 21 WHITT, W. 1980. Some useful functions for functional limit theorems. Math. Oper. Res. 3 67 85.
  • 22 WILLIAMS, R. J. 1995. Semimartingale reflecting Brownian motions in the orthant. In Z. Stochastic Networks F. P. Kelly and R. J. Williams, eds. Springer, New York.
  • LA JOLLA, CALIFORNIA 92093-0112 E-mail: E-mail: